Actinomycin D Associated Hepatic Veno-Occlusive Disease — A Report Of 2 Cases

    loading  Checking for direct PDF access through Ovid

Abstract

Until recently, actinomycin D (AMD), a cytotoxic antibiotic, was considered to cause little or no liver damage. There are now reports of liver failure following treatment of childhood cancers with AMD. This report describes the pathological changes in liver biopsy samples taken from 2 children who developed liver failure after combined chemotherapy for Wilms' tumor. The changes were those of nodular hyperplasia, sclerosis of terminal hepatic venules with associated zone 3 hemorrhagic necrosis, and sinusoidal fibrosis. These features were initially ascribed to the veno-occlusive disease caused by pyrrolizidine alkaloids, radiotherapy and some therapeutic drugs but have not been described in detail as a complication of AMD therapy. An additional feature peculiar to these 2 cases was the presence of unexplained extramedullary hematopoiesis.

Related Topics

    loading  Loading Related Articles